Methylphenidate and Psychotic Symptoms in Children and Adolescents: A Disproportionality Analysis on the WHO Safety Database (VigiBase)

View at publisher
Authors: Basile Chrétien, Camille Blouet, Joachim Alexandre, Renaud Jardri, Kazuki Nishida, Pierre Desaunay, Fabian Guenolé
Cited by: 0
References: 49

Abstract

Background: Methylphenidate (MPH) is widely used to treat attention-deficit/hyperactivity disorder (ADHD) in children and adolescents. However, concerns persist about its potential to induce psychotic symptoms, including hallucinations. Objective: This study aimed to evaluate the association between MPH exposure and psychotic symptoms in children and adolescents using VigiBase®, the World Health Organization global pharmacovigilance database. Methods: We conducted a retrospective, observational study using disproportionality analysis on reports from children and adolescents (5–17 years) exposed to MPH and other ADHD drugs (amitriptyline, atomoxetine, clomipramine, clonidine, desipramine, guanfacine, and nortriptyline). Multivariate logistic regression was used to calculate adjusted reporting odds ratios (aRORs) of psychotic symptoms in MPH-exposed children and adolescents. Results: Among 1,992 cases of psychotic symptoms, 1,232 were MPH-associated, with 51.7% classified as serious; significant disproportionalities were observed for the overall age range (aROR = 1.27; 95% confidence intervals [CI]: 1.15–1.40) and the 5–11 (children) age group (aROR = 1.35; 95%CI: 1.19–1.53). Of 1,250 hallucination cases, 809 were MPH-associated, with 59.2% serious; significant disproportionalities were found for the entire age range (aROR = 1.35; 95% CI: 1.19–1.52) and the children age group (aROR = 1.43; 95% CI: 1.23–1.67). The most common type of hallucination was visual (43.2%). MPH discontinuation or dose reduction led to a significantly higher rate of symptom abatement (88.6% of cases) compared to those without these measures (12.0%) ( p < .001). Conclusions: These results suggest that MPH exposure in children is associated with an increased probability of serious psychotic symptoms, including hallucinations, which typically resolve with discontinuation or dose reduction. Further research is needed to better understand the MPH-induced psychotic symptoms.

Fields of Study & Subjects

Attention Deficit Hyperactivity Disorder Pharmacovigilance and Adverse Drug Reactions Schizophrenia research and treatment

Publication details

Journal / source
Journal of Child and Adolescent Psychopharmacology
Volume
36
Issue
3
Pages
121–127
Publication date
19 January 2026
Language
EN